Alert archive / New Mexico / Flash Flood Warnings in 2007

Flash Flood Warning 155, NWS Midland/Odessa, TX

July 22, 2007Eddy County, New Mexico

NWS Midland/Odessa, TX issued this flash flood warning at Jul 22, 2007, 12:29 AM MDT for Eddy County, New Mexico. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 22, 2007, 12:29 AM MDT (06:29 UTC)
Expired
Jul 22, 2007, 5:30 AM MDT
In force
5 hr
Issued by
NWS Midland/Odessa, TX
Area
Whole counties

County Eddy County, NM

The radar

The Holloman AFB radar (KHDX), 183 km from the middle of the area, began a volume at 06:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 6.5 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2007-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 706 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2007-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
706 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
536 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
-24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMAF 220630
FFWMAF
NMC015-221130-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1229 AM MDT SUN JUL 22 2007

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EDDY COUNTY IN SOUTHEAST NEW MEXICO...

* UNTIL 530 AM MDT

* AT 1224 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED   
  SHOWERS REDEVELOPING ACROSS EDDY COUNTY.  THESE SHOWERS WILL MOVE  
  TO THE WEST AT ABOUT 20 MPH.  SOME FLOODING FROM EARLIER RAINFALL  
  CONTINUES AT THIS TIME AND ADDITIONAL RAINFALL WILL INCREASE THE   
  AMOUNT OF FLOODING.

* THE THUNDERSTORM PRODUCING FLASH FLOODING WILL AFFECT THE FOLLOWING
  LOCATIONS...
  WESTERN EDDY COUNTY...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO
HIGHER GROUND.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
FLOWING WATER TO CARRY VEHICLES AWAY. TURN AROUND...DONT DROWN.

MOST FLOODING DEATHS ARE PREVENTABLE... AND MANY OCCUR WHEN MOTORISTS
DRIVE ACROSS FLOODED ROADWAYS. IT IS NEVER SAFE TO DRIVE ON FLOODED
ROADS. IT ONLY TAKES A FEW INCHES OF RAPIDLY FLOWING WATER TO QUICKLY
CARRY AWAY YOUR VEHICLE. TURN AROUND... DONT DROWN.

LAT...LON 3254 10383 3252 10371 3202 10373 3202 10483
      3296 10483 3296 10382
TIME...MOT...LOC 0629Z 089DEG 18KT 3253 10471

$$
1 follow-up statement
000 
WGUS74 KMAF 220835
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
333 AM CDT SUN JUL 22 2007

NMC015-221130-
EDDY-
233 AM MDT SUN JUL 22 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 AM MDT FOR EDDY
COUNTY...

AT 230 AM MDT...TRAINED WEATHER SPOTTERS REPORTED THAT FLOODING IN 
ROCKY ARROYO HAD DROPPED DOWN TO TWO TO THREE FEET OF WATER 
NORTHWEST OF CARLSBAD.  WHILE THUNDERSTORM ACTIVITY HAS DIMINISHED 
DOWN TO A FEW ISOLATED LIGHT SHOWERS...MORE RAIN IS EXPECTED LATER 
THIS MORNING.  

MOST FLOODING DEATHS ARE PREVENTABLE... AND MANY OCCUR WHEN MOTORISTS
DRIVE ACROSS FLOODED ROADWAYS. IT IS NEVER SAFE TO DRIVE ON FLOODED
ROADS. IT TAKES ONLY A FEW INCHES OF RAPIDLY FLOWING WATER TO QUICKLY
CARRY AWAY YOUR VEHICLE. TURN AROUND... DONT DROWN.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO
HIGHER GROUND.

LAT...LON 3254 10383 3252 10371 3202 10373 3202 10483
      3296 10483 3296 10382
TIME...MOT...LOC 0833Z 089DEG 18KT 3252 10449

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 21, 10:02 PM MDT, 2 hours 27 minutes earlier.

Area forecast discussion, Jul 21, 10:02 PM MDT, 2 hours 27 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1102 PM CDT SAT JUL 21 2007

.UPDATE...
WIDESPREAD RAIN IS SLOWLY COMING TO AN END ACROSS WEST TEXAS AND
SOUTHEASTERN NEW MEXICO. THE HEAVIEST TOTALS FELL ACROSS PORTIONS
OF WESTERN EDDY COUNTY WHERE 2.59 FELL 16 MILES WEST OF CARLSBAD
AND 3.80 FELL ROUGHLY 20 MILES SOUTHWEST OF CARLSBAD. RADAR
IMAGERY EARLIER IN THE EVENING INDICATED AN MCV CENTERED ACROSS
SOUTHERN CULBERSON COUNTY AND THIS LIKELY CONTRIBUTED TO THE
HEAVIER AMOUNTS. WE WILL OPT TO LEAVE THE FLASH FLOOD WATCH INTACT
FOR MOST AREAS WEST OF THE PECOS RIVER AS NAM/WRF INDICATES
ADDITIONAL CONVECTION POSSIBLE THERE OVERNIGHT. FARTHER
EAST...CHANCES DO NOT APPEAR QUITE AS FAVORABLE FOR WIDESPREAD
HEAVY RAINFALL...SO WE HAVE CANCELLED THE FLASH FLOOD WATCH HERE.
MINOR RIVER FLOODING ALSO EXPECTED ALONG THE RIO GRANDE NEAR
PRESIDIO DUE TO YESTERDAY/S RAINFALL AND RAINFALL ACROSS THE RIO
CONCHOS BASIN.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              68  87  69  91  /  30  10  10  10
CARLSBAD NM                67  87  68  94  /  70  30  10  10
DRYDEN TX                  71  87  67  91  /  70  30  10  10
FORT STOCKTON TX           67  86  68  91  /  60  30  10  10
GUADALUPE PASS TX          63  81  64  89  /  90  40  20  10
HOBBS NM                   66  87  68  92  /  30  20  10  10
MARFA TX                   60  78  58  85  /  60  40  10  10
MIDLAND INTL AIRPORT TX    67  87  70  92  /  30  20  10  10
ODESSA TX                  68  88  71  92  /  30  20  10  10
WINK TX                    69  90  72  96  /  40  30  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH FROM 9 PM THIS EVENING TO 6 AM MDT SUNDAY FOR
     THE FOLLOWING ZONES...EDDY COUNTY PLAINS...GUADALUPE
     MOUNTAINS OF EDDY COUNTY.

TX...FLASH FLOOD WATCH FROM 10 PM CDT /9 PM MDT/ THIS EVENING TO 7 AM
     CDT /6 AM MDT/ SUNDAY FOR THE FOLLOWING ZONES...BIG BEND
     AREA...DAVIS/APACHE MOUNTAINS AREA...GUADALUPE MOUNTAINS...
     MARFA PLATEAU...PECOS...PRESIDIO VALLEY...REEVES COUNTY AND
     UPPER TRANS PECOS...TERRELL...VAN HORN AND HIGHWAY 54
     CORRIDOR.

&&

06/06
Hazardous weather outlook, Jul 21, 10:25 AM MDT, 14 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1125 AM CDT SAT JUL 21 2007

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-221630-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
1125 AM CDT SAT JUL 21 2007 /1025 AM MDT SAT JUL 21 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

VERY MOIST CONDITIONS OVER THE AREA TODAY WILL CONTRIBUTE TO
FLASH FLOODING POTENTIAL AS SHOWER AND THUNDERSTORM ACTIVITY
CONTINUES TO INCREASE ACROSS MUCH OF THE AREA. EXPECT VERY HEAVY
RAINFALL WITH SOME LOCATIONS RECEIVING 2 TO 4 INCHES PER HOUR. A
FLASH FLOOD WATCH HAS BEEN ISSUED THROUGH TOMORROW MORNING FOR THE
ENTIRE FORECAST AREA AS A RESULT OF THIS POTENTIAL. THOSE NEAR LOW
LYING OR FLOOD PRONE AREAS SHOULD REMAIN ALERT TO THE WEATHER
CONDITIONS AND BE PREPARED TO MOVE TO HIGHER GROUND IF NECESSARY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SHOWER AND THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE THROUGH THE
REMAINDER OF THE WEEKEND. HOWEVER...COVERAGE/CHANCES WILL BEGIN TO
DECREASE AND TREND WESTWARD AS THE UPPER LEVEL SYSTEM RESPONSIBLE
MOVES OFF TO THE WEST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

13

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 7:26 PM MDTFlash Flood WarningMAFEddy5 hr

Nearby

Flash Flood Warnings in New Mexico, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.